Calcium supplements may raise heart attack risk

USA Today—May 24, 2012

Taking a calcium supplement to help prevent bones from thinning puts people at a greater risk for heart attacks, says a report out today in the journal Heart.

The study of approximately 24,000 people between the ages of 35 and 64 found participants who took regular calcium supplements were 86% more likely to have a heart attack than those who didn't take supplements. Those who took only calcium supplements were twice as likely to suffer a heart attack as those who didn't take any vitamin supplements.

The study, primarily undertaken to determine if calcium supplements modify cardiovascular risk factors, found no direct link between the supplements and heart attacks.

"Doctors who work with the elderly and people who are postmenopausal routinely tell them to take a calcium supplement," says Dr. Linda Russell, a rheumatologist and osteoporosis specialist at Hospital for Special Surgery in New York. "It's really time to re-examine that philosophy. Other studies about calcium have been suggesting this in recent years, but maybe this study really should get doctors to rethink this approach."

Russell says she reevaluates a patient's need for bisphosphonates every year. "The benefits still far outweigh the risks," she says. "They're proven to prevent fractures. But the field is really opening up. Bisphosphonates slow bone loss, while some newer drugs will make bone."

"Walk into any drugstore and these calcium supplements just jump off the shelves at you," says Russell. "But by taking foods high in calcium four times a day, you should get all that you need."

Be sure, she adds, to make sure most is low in fat, like low- or non-fat yogurt, cheese and milk products. If dairy is a problem, consider kale, Chinese cabbage, broccoli, and juices and grains fortified with calcium.

"For the time being, until it becomes more clear, people should start shifting over to meeting their calcium needs through diet," she says.

^ Back to Top
Request an Appointment